Friday, August 28, 2015

FDA issues a warning for commonly used antibiotic

Azithromycin could potentially cause a fatal irregular heart rhythm in some people, the Food and Drug Administration recently warned patients, including children.

FDA issues a warning for commonly used antibiotic

0 comments

Azithromycin, a commonly prescribed antibiotic, could potentially cause a fatal irregular heart rhythm in some patients, the Food and Drug Administration warned last week

This warning will now be reflected on the drug’s label which is known as Zithromax, Zmax or as a "Z-Pack." The drug manufacturers producing the product (primarily Pfizer) also agreed with the FDA’s recommendation.

It was first reported about a year ago that azithromycin, and some other antibiotics, but not penicillins such as amoxicillin, increased the rate of cardiovascular death, and actually increased the rate of death from all causes after this antibiotic was used in adults. The rate was not insignificant being 47 additional deaths per million doses used (about 1 in every 25,000 doses), according to an article in the New England Journal of Medicine in May 2012. The FDA warning also includes children, although children were not included in the original report.

Here’s what this means for parents:

 

1) When you go to the doctor with a sick child do not insist on an antibiotic. Viral illnesses like “colds” do not get better with an antibiotic.  Many chest cold are viral and antibiotics will not help. In fact they can hurt with severe stomach aches and disruption of the normal germs in the stomach as common side effects. Zithromax is very specific for bacterial chest infections without much of a fever.

 

2) Unfortunately, azithromycin is the back-up medication for several illnesses such as strep throat and middle ear infection if the patients is allergic to penicillin, this medicine is  sometimes hard to avoid.

 

3) Which children should really worry? Children with an abnormal heart rhythm especially an abnormally slow rhythm.  These diseases often run in families and the three most common terms a patient might hear are: bradycardia, prolonged QT interval and WPW (Wolff-Parkinson-White syndrome). Children with these relatively rare syndromes should not take azithromycin.

Mainly remember, do not insist on an antibiotic for your child, especially for a not serious illness and do not go to a doctor who gives antibiotics to everyone.


Read more from the Healthy Kids blog »

0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog
The Healthy Kids blog is your window into the latest news, research and advice around children's health. Learn more about our growing list of contributors here.

If you have questions about your child's health, ask them here.

Anna Nguyen Healthy Kids blog Editor
Sarah Levin Allen, Ph.D., CBIS Assistant Professor of Psychology at Philadelphia College of Osteopathic Medicine
Stephen Aronoff, M.D., M.B.A. Chair of the Department of Pediatrics at Temple University Hospital
Peter Bidey, D.O. Medical Director of Family Medicine at Philadelphia College of Osteopathic Medicine
Christopher C. Chang, MD, PhD, MBA, FAAAAI, FACAAI Associate Professor of Medicine in division of Rheumatology, Allergy and Clinical Immunology at UC Davis
Katherine K. Dahlsgaard, Ph.D. Lead Psychologist of The Anxiety Behaviors Clinic at Children's Hospital of Philadelphia
Gary A. Emmett, M.D., F.A.A.P Director of Hospital Pediatrics at TJU Hospital & Pediatrics Professor at Thomas Jefferson Univ.
Magee DeFelice, M.D. Division Chief of Allergy and Immunology at Nemours/Alfred I. duPont Hospital for Children
Hazel Guinto-Ocampo, M.D. Chief of Pediatric Emergency Services at Nemours duPont Pediatrics/Bryn Mawr Hospital
Rima Himelstein, M.D. Adolescent Medicine Specialist at Crozer-Keystone Health System
Jessica Kendorski, PhD, NCSP, BCBA-D Associate Professor in School Psychology/Applied Behavior Analysis at Philadelphia College of Osteopathic Medicine
Anita Kulick President & CEO, Educating Communities for Parenting
Janet Rosenzweig, MS, PhD, MPA VP for Programs & Research for Prevent Child Abuse America
Beth Wallace Smith, R.D. Registered Dietitian at Children's Hospital of Philadelphia
Emiliano Tatar, M.D. Pediatrician at Einstein Healthcare Network Roxborough Plaza
Jeanette Trella, Pharm.D Managing Director at The Poison Control Center at CHOP
W. Douglas Tynan, Ph.D., ABPP Director of Integrated Health Care for American Psychological Association
Flaura Koplin Winston, M.D., Ph.D. Scientific Director of the Children’s Hospital of Philadelphia’s Center for Injury Research and Prevention
Latest Videos
Also on Philly.com:
letter icon Newsletter